Alert archive / California / Dense Fog Advisories in 2011
Dense Fog Advisory 21, NWS San Diego, CA
NWS San Diego, CA issued this dense fog advisory at Dec 30, 2011, 1:25 PM PST for San Diego County, California. It took effect at Dec 30, 2011, 5:00 PM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2011, 1:25 PM PST (21:25 UTC)
- In effect from
- Dec 30, 2011, 5:00 PM PST
- Expired
- Dec 31, 2011, 9:00 AM PST
- In force
- 16 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
213 WWUS76 KSGX 302125 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 125 PM PST FRI DEC 30 2011 ...DENSE FOG NEAR THE COAST THIS EVENING THROUGH SATURDAY MORNING... .A SHALLOW MARINE LAYER WILL MOVE INLAND ACROSS THE COASTAL AREAS LATE THIS AFTERNOON AND EVENING...WITH DENSE FOG POSSIBLE THROUGH SATURDAY MORNING. CAZ042-043-310600- /O.NEW.KSGX.FG.Y.0021.111231T0100Z-111231T1700Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 125 PM PST FRI DEC 30 2011 ...DENSE FOG ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM PST SATURDAY. * LOCATION: MAINLY NEAR THE COAST AND ALONG THE COASTAL SLOPES. * TIMING: FROM 5 PM THIS EVENING THROUGH 9 AM SATURDAY MORNING. * VISIBILITY: A QUARTER MILE OR LESS. * IMPACTS: LOW VISIBILITIES WILL AFFECT TRAFFIC...ESPECIALLY ON INTERSTATE 5 AND OTHER COASTAL HIGHWAYS THIS EVENING THROUGH SATURDAY MORNING. DELAYS AT COASTAL AIRPORTS MAY BE POSSIBLE AS WELL...THOUGH PRIMARILY AT CARLSBAD AND JOHN WAYNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ PALMER
2 follow-up statements
825 WWUS76 KSGX 310558 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 958 PM PST FRI DEC 30 2011 ...DENSE FOG OVER THE COASTAL MESAS AND THE WESTERN SAN DIEGO VALLEYS TONIGHT... .A SHALLOW MARINE LAYER WILL MOVE INLAND ACROSS THE COASTAL AREAS TONIGHT WITH AREAS OF DENSE FOG IN ORANGE COUNTY...THE SAN DIEGO COASTAL MESAS...AND THE WESTERN SAN DIEGO VALLEYS. CAZ050-311700- /O.EXA.KSGX.FG.Y.0021.000000T0000Z-111231T1700Z/ SAN DIEGO COUNTY VALLEYS- 958 PM PST FRI DEC 30 2011 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM PST SATURDAY. * LOCATION: THE SAN DIEGO COUNTY VALLEYS. * TIMING: THROUGH 9 AM SATURDAY MORNING. * VISIBILITY: A QUARTER MILE OR LESS. * IMPACTS: LOW VISIBILITIES ON INTERSTATES 8 AND 15...AND HIGHWAYS 56 AND 52 THROUGH SATURDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ CAZ042-043-311700- /O.CON.KSGX.FG.Y.0021.000000T0000Z-111231T1700Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- 958 PM PST FRI DEC 30 2011 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY... A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY. * LOCATION: ORANGE COUNTY AND THE SAN DIEGO COASTAL MESAS. * TIMING: THROUGH SATURDAY MORNING. * VISIBILITY: A QUARTER MILE OR LESS. * IMPACTS: LOW VISIBILITIES ON INTERSTATES 5...405 AND OTHER COASTAL HIGHWAYS THIS EVENING THROUGH SATURDAY MORNING. AIRPORT DELAYS ARE POSSIBLE AT CARLSBAD AND JOHN WAYNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ MOEDE
457 WWUS76 KSGX 311650 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 850 AM PST SAT DEC 31 2011 CAZ042-043-050-311800- /O.EXP.KSGX.FG.Y.0021.000000T0000Z-111231T1700Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN DIEGO COUNTY VALLEYS- 850 AM PST SAT DEC 31 2011 ...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... THE DENSE FOG ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING. ALTHOUGH SOME LOW CLOUDS AND FOG ARE LINGERING ALONG THE NORTH COAST OF ORANGE COUNTY...VISIBILITIES HAVE IMPROVED ACROSS THE MAJORITY COASTAL AREAS AND WESTERN SAN DIEGO VALLEYS TO 2 MILES OR BETTER. THEREFORE...THE DENSE FOG ADVISORY WILL EXPIRE AT 9 AM. AREAS ACROSS NORTHWESTERN ORANGE COUNTY MAY SEE LOCALLY REDUCED VISIBILITIES THROUGH 10 AM. $$ PALMER
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this dense fog advisory went out at Dec 30, 9:50 AM PST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 30, 9:50 AM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 950 AM PST FRI DEC 30 2011 .SYNOPSIS... ONLY MINOR FLUCTUATIONS IN TEMPERATURES WILL BE POSSIBLE FOR THE HOLIDAY WEEKEND AND THROUGH THE MIDDLE OF NEXT WEEK...AS HIGH PRESSURE REMAINS OVER THE REGION. AS A RESULT...WARM AND SUNNY CONDITIONS WILL PREVAIL MOST LOCATIONS. HOWEVER...A SHALLOW MARINE LAYER WILL BRING LOW CLOUDS AND FOG TO COASTAL AREAS DURING THE EVENING AND OVERNIGHT PERIODS AGAIN TONIGHT AND POTENTIALLY AGAIN FOR SATURDAY NIGHT. A WEAK TROUGH WILL THEN FLATTEN THE RIDGE TOWARDS THE END OF THE WORK WEEK...WITH COOLER CONDITIONS DEVELOPING. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW AN IMPRESSIVE AND VERY MOIST TROUGH OF LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA THIS MORNING...WHICH IS HELPING TO FLATTEN THE RIDGE OF HIGH PRESSURE OVER SOUTHERN CALIFORNIA. AS A RESULT...A VERY SHALLOW MARINE LAYER DEVELOPED ALONG THE COAST AND MOVED INLAND YESTERDAY AFTERNOON AND INTO LAST NIGHT. AT THIS TIME...VISIBLE IMAGERY SHOW SOME LOW CLOUDS HUGGING THE NORTHERN ORANGE COUNTY COAST AND PORTIONS OF THE SAN DIEGO COAST. HOWEVER...VISIBILITIES HAVE IMPROVED TO 3 MILES OF GREATER MOST LOCATIONS...SO WILL LET THE DENSE FOG ADVISORY EXPIRE AT 9 AM. THE HIGH RESOLUTION MODELS ARE SHOWING THE MARINE LAYER PUSHING OFFSHORE DURING THE DAY TODAY...BUT QUICKLY RETURNING LATE THIS AFTERNOON AND EVENING ONCE AGAIN. THEREFORE...THINK THE LOW CLOUDS MAY CLING TO SOME OF THE BEACHES THROUGH THE AFTERNOON HOURS...WITH COASTAL LOCATIONS STAYING IN THE 60S TODAY. INLAND AREAS WILL BE WARMER...JUST NOT QUITE AS WARM AS YESTERDAY...AS THE SYNOPTIC COOLING KICKS IN AS WELL. CURRENT FORECAST SEEMS TO BE HANDLING THESE TRENDS WELL...SO WILL ONLY DO A MINOR UPDATE TO REMOVE THE DENSE FOG HEADLINE. AS FOR THIS HOLIDAY WEEKEND...THE UPPER LEVEL RIDGE WILL AMPLIFY OVER THE WEST COAST AHEAD OF A DEEPENING TROUGH OVER THE EASTERN PACIFIC. THEREFORE...EXPECT TEMPERATURES TO START MODERATING A BIT ON SATURDAY. COASTAL AREAS MAY REMAIN ON THE COOL SIDE THOUGH...AS THE MODELS ARE ALSO SHOWING A SIMILAR TREND WITH THE MARINE LAYER MOVING OUT DURING THE DAY ON SATURDAY...BUT QUICKLY MOVING BACK INLAND ACROSS SAN DIEGO COUNTY SATURDAY EVENING. AT THIS POINT IN TIME...THE LOCAL WRF SHOWS THIS TREND WELL...WITH THE RELATIVELY SHALLOW MARINE LAYER EVEN PUSHING INTO SOME OF THE COASTAL VALLEYS. HOWEVER...IT DOES LOOK AS THOUGH LIGHT OFFSHORE OR DRAINAGE WINDS WILL DEVELOP LATE IN THE EVENING AND OVERNIGHT PERIOD...HELPING TO PUSH IT BACK TO COASTAL AREAS AROUND MIDNIGHT FOR THE FIREWORKS. BY NEW YEARS DAY...TEMPERATURES WILL WARM A LITTLE MORE...WITH SUNNY SKIES AND LIGHT OFFSHORE WINDS PREVAILING. ANOTHER TROUGH OF LOW PRESSURE WILL THEN MOVE THROUGH THE PACIFIC NORTHWEST ON MONDAY AND TUESDAY...BRINGING SOME MINOR COOLING TO SOUTHERN CALIFORNIA. HOWEVER...THE RIDGE QUICKLY AMPLIFIES AGAIN ON WEDNESDAY...WITH INLAND HIGHS ONCE AGAIN WARMING INTO THE LOW 80S. THE MOST RECENT 12Z AND 00Z RUNS OF THE EC SHOW A CURIOUS LITTLE CUT-OFF LOW FORMING JUST OFF THE CA COAST UNDERNEATH THE RIDGE. THIS IS QUITE DIFFERENT THOUGH THAN THE PREVIOUS RUNS AS WELL AS OTHER LONG RANGE MODELS. IF THIS DOES PAN OUT...IT WOULD RESULT IN SLIGHTLY COOLER WEATHER AND POSSIBLY AN INCREASE IN MID AND HIGH CLOUDS ON WEDNESDAY. A LARGER TROUGH WILL THEN MOVE THROUGH THE WEST COAST LATE NEXT WEEK...THOUGH AT THIS TIME MODELS KEEP MOISTURE AND PRECIPITATION TO THE NORTH OF THE FORECAST AREA. FOR NOW WILL STICK WITH A COOLING TREND AND INCREASED CLOUDINESS. && .AVIATION... 301600Z...THE LOW CLOUDS AND FOG HAVE BEGUN TO RETREAT FROM THE COAST WITH THE SUNRISE...SO MOSTLY CLEAR AND VFR CONDITIONS WILL PREVAIL EVERYWHERE THROUGH THIS AFTERNOON. MORE CLOUDS AND FOG ARE EXPECTED AT COASTAL AIRPORTS THIS EVENING ARRIVING BETWEEN 01-04Z...WITH CIGS 300-500 FEET AND VIS 3-5SM. COVERAGE IN TIME AND SPACE WILL AGAIN BE NON-UNIFORM...BUT SHOULD CLEAR OUT EVERYWHERE BY AROUND 16-17Z SATURDAY ONCE THE FLOW TURNS OFFSHORE. && .FIRE WEATHER... VERY DRY CONDITIONS WILL PREVAIL ACROSS SOUTHERN CALIFORNIA FOR THE NEXT SEVERAL DAYS...WITH POOR TO MODERATE OVERNIGHT RECOVERIES ACROSS MOST OF THE REGION. HOWEVER...THE MARINE LAYER WILL BRING GOOD TO EXCELLENT RECOVERIES TO THE COASTAL AREAS AGAIN TONIGHT AND SATURDAY NIGHT. SOME LIGHT OFFSHORE WINDS MAY DEVELOP FOR INLAND AREAS SATURDAY AND SUNDAY. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC/FIRE...PALMER AVIATION/MARINE...TS
Hazardous weather outlook, Dec 30, 4:00 AM PST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST FRI DEC 30 2011 CAZ042-043-PZZ750-775-310100- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 400 AM PST FRI DEC 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT DENSE FOG ADVISORY IN EFFECT THROUGH 9 AM. AREAS OF DENSE FOG ARE EXPECTED IN THE COASTAL ZONES AND ADJACENT COASTAL WATERS WITH VISIBILITY ONE-QUARTER MILE OR LESS AT TIMES. DENSE FOG MAY IMPACT TRAVEL DURING THE MORNING COMMUTE. LOW CLOUDS AND AREAS OF DENSE FOG WILL MOVE INTO THE COASTAL AREAS ONCE AGAIN LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DENSE FOG IS POSSIBLE IN THE COASTAL AREAS THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SS
Nearby
Dense Fog Advisories in California, 2011Every dense fog advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.